Illinois, 2022Hail and Damaging Winds in Illinois, June 17, 2022
June 17, 2022 · NWS PAH · 16 events in 13 counties and zones
An organized complex of thunderstorms moved southeast across southern Illinois during the early morning hours. The leading edge of the storms was accompanied by strong winds, which resulted in areas of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $211,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An organized complex of thunderstorms moved southeast across southern Illinois during the early morning hours. The leading edge of the storms was accompanied by strong winds, which resulted in areas of wind damage. The damaging winds were fairly widespread north of the Marion/Carbondale area. Places from Du Quoin and Mount Vernon east to Mount Carmel and Carmi reported pockets of significant wind damage, including roof damage and downed trees and power poles. Further south, damage was mainly confined to isolated tree damage. The combination of mid-level dry air and very moist low levels, characterized by surface dew points in the 70's, produced strong downdrafts. Although deep-layer wind shear was generally less than 25 knots, the established cold pool with the storm complex sustained the surface gust front. An upper-level ridge across the Plains and a trough over the Northeast produced a northwest wind flow that steered early-day thunderstorm clusters into the lower Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 1:15 AM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 17, 1:15 AM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
215 AM CDT Fri Jun 17 2022
.SHORT TERM...(Today through Sunday night)
Issued at 215 AM CDT Fri Jun 17 2022
With all the models showing the convection in northern MO diving
southeastward and into/across our FA this morning, we're not going
to deviate too much from the inherited broad brush approach for
pops/areal coverage. We'll focus on the pre noon hours, when
moisture/instability/lift parameters are cumulatively maximized
for the activity to hit. This will result in pops from slight
chance in the southwest, to high chance to likely in the north. We
remain in a marginal risk not much different than 24 hours
ago...with wind/hail the hazards at 5%.
As the wave departs this afternoon, pops should wind down, and as
clouds disperse, the airmass again heats up. A heat advisory over
our southwest half of the region retains its need, with HI's
100-105 across the area, maybe pushing 110 in our 2 western-most
Ozark counties.
It takes another 12 hours or so to start to realize it, but the
weekend still features dew points diving into the 50s as the
consistently forecasted Omega pattern develops. Northeasterlies
that only slightly veer with time will fetch comfortably
cooler/drier air in for the ensuing 48-72 hours, resulting in a
welcomed return to highs in the 80s, and lows in the upper 50s and
lower 60s.
.LONG TERM...(Monday through Thursday)
Issued at 215 AM CDT Fri Jun 17 2022
The main focus in the period will be the return of above average
temps as a mid level ridge dominates across the central CONUS.
Deterministic models are in good agreement through Wednesday as
tranquil conditions will prevail with light southerly winds. Highs
on Monday will reach the mid 90s with lows near 70 degrees. RH
values will be low with dewpoints in the mid to upper 50s.
Tuesday/Wednesday will likely be the warmest days of the week as the
ESAT's show 850 mb temps maxed out well into the 90th percentile.
Between daily diurnal heating and sufficient soil moisture
evaporation, see no reason to adjust the NBM with high temps near
100 degrees. Lows once again will be warmer in the mid 70s. Winds
will also have more of a westerly component causing a slight
increase in moisture advection. Dewpoints by Wednesday look to
return to the mid 60s causing heat indices to rise near 105 degrees
once again. Will need to monitor the middle of the week for
excessive heat concerns.
Models begin to differ Wednesday night into Thursday as the big
question will be how quickly a trough arrives in the NW CONUS,
which will have implications on how much the aformentioned ridge
is able to flatten out. A slower trough on the west coast would
allow for another trough across the Great Lakes to have a bigger
influence, causing a frontal boundary to move towards the FA.
Regardless, the better forcing and deep layer moisture looks to
remain well north so confidence is low in pcpn chances at this
time. Made a few adjustments to the grids as the NBM seemed too
fast with a slight chance for pcpn across our northern areas
Wednesday night given the lack of forcing. Any showers or storms
are more likely to be diurnally driven during the day Thursday
with high temps running a few degrees cooler.
&&
.AVIATION...
Issued at 215 AM CDT Fri Jun 17 2022
A southeastward diving complex of storms is anticipated to hit
the FA around next issuance time, however, confidence in storms
reaching any TAF site is low. For now we have a VCTS for a few
hours this morning from MVN through EVV and OWB. It cannot be
ruled out farther southwest, but the chance is not high enough to
mention at this time. Winds will start out light from the
southwest and then will veer to west and eventually northwest by
late afternoon, excepting convective outflow perturbating the
winds temporarily.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ088-089-092>094.
MO...Heat Advisory until 8 PM CDT this evening for MOZ086-087-100-
107>112-114.
IN...None.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>006-008-009.
&&Hazardous weather outlook, Jun 17, 5:04 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
604 AM CDT Fri Jun 17 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
604 AM CDT Fri Jun 17 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Severe thunderstorm watch number 381 is in effect for parts of
southeast Missouri, southern Illinois, southwest Indiana, and
northwest Kentucky until 11 AM CDT. The storms will contain a
threat for damaging winds and hail. Refer to the Watch product for
details.
A Heat Advisory is in effect for parts of southeast Missouri,
southwest Illinois, and far western Kentucky. Refer to the
product for details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
After a brief respite this weekend, dangerous heat returns with
high temperatures in the triple digits forecast by the middle of
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
Thunderstorm Wind, Jefferson
- When
- June 17, 5:30 AM CST to 5:45 AM CST
- Where
- Jefferson County, Dix to 2 mi E of Mt Vernon
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 38.430, -88.930
There were numerous reports of power outages in Jefferson County. Numerous tree branches and limbs were down in and near Mt. Vernon. Shingles were blown off a few roofs. Large trees were blown down at Dix.
Thunderstorm Wind, Wayne
- When
- June 17, 5:35 AM CST to 5:41 AM CST
- Where
- Wayne County, 2 mi W of Johnsonville to 6 mi N of Cisne
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 38.520, -88.567
Emergency management estimated winds gusted to 65 mph. Sporadic tree damage was reported across northern Wayne County. Power lines and trees were down near Johnsonville. Six miles north of Cisne along the Clay County line, five to six power poles were down on U.S. Highway 45. Cisne was out of power for 15 hours due to the downed poles.
Thunderstorm Wind, Perry
- When
- June 17, 5:35 AM CST to 5:45 AM CST
- Where
- Perry County, 5 mi NNE of Tamaroa to Du Quoin
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 38.197, -89.195
Strong winds accompanied a line of storms across Perry County. Two homes sustained major damage in Du Quoin. Some of the damage was due to trees falling on them. A large tree limb fell through one home. Five miles north-northeast of Tamaroa, a tree fell on a home.
Thunderstorm Wind, Franklin
- When
- June 17, 5:40 AM CST
- Where
- Franklin County, 1 mi NE of Valier
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.030, -89.037
Strong winds swept across northwest Franklin County. Gusts were estimated near 60 mph by the general public.
Thunderstorm Wind, Jackson
- When
- June 17, 5:50 AM CST
- Where
- Jackson County, Grand Tower
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 37.630, -89.500
Tree limbs and power lines were down.
Thunderstorm Wind, Franklin
- When
- June 17, 6:00 AM CST
- Where
- Franklin County, Thompsonville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 37.920, -88.770
Trees were down on power lines. Large limbs were blown down. A pool was blown apart, and a lawn mower was flipped by the wind.
Thunderstorm Wind, Edwards
- When
- June 17, 6:00 AM CST
- Where
- Edwards County, Albion
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 38.380, -88.050
Lots of tree damage was reported. A tree fell on a home.
Thunderstorm Wind, Hamilton
- When
- June 17, 6:10 AM CST
- Where
- Hamilton County, Broughton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 37.930, -88.450
Tree and shed damage was reported. A window air conditioning unit was blown out.
Thunderstorm Wind, Saline
- When
- June 17, 6:10 AM CST
- Where
- Saline County, 3 mi NNW of Harrisburg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.770, -88.571
Five trees were blown down.
Thunderstorm Wind, Union
- When
- June 17, 6:10 AM CST
- Where
- Union County, Anna
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.470, -89.250
Tree limbs up to around 3 inches in diameter were broken.
Hail, Union
- When
- June 17, 6:12 AM CST
- Where
- Union County, Anna
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.470, -89.250
Thunderstorm Wind, Wabash
- When
- June 17, 6:15 AM CST
- Where
- Wabash County, Mt Carmel
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 38.420, -87.770
Several power lines and trees were down. At least one tree landed on a house. Numerous tree limbs were down. A downed power line blocked Illinois Route 1 and 15.
Thunderstorm Wind, White
- When
- June 17, 6:15 AM CST to 6:20 AM CST
- Where
- White County, Carmi to Carmi Muni Arpt
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.080, -88.170
A few trees were covering roadways in Carmi, as well as numerous branches and debris. A wind gust to 59 mph was measured at the Carmi airport.
Thunderstorm Wind, Johnson
- When
- June 17, 6:29 AM CST to 6:34 AM CST
- Where
- Johnson County, 2 mi NNW of Vienna to Vienna
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.447, -88.914
Numerous trees were blown down just northwest of Vienna. Small limbs were down in Vienna.
Thunderstorm Wind, Massac
- When
- June 17, 6:55 AM CST
- Where
- Massac County, 3 mi E of Joppa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.200, -88.796
A tree was down across U.S. Route 45.
Hail, Massac
- When
- June 17, 7:18 AM CST
- Where
- Massac County, Brookport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.120, -88.630
Dime to quarter size hail fell at the Ohio River bridge in Brookport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, June 17, 20222 deaths · 1 event
- Hail and Damaging Winds in North Carolina, June 17, 20221 death · 2 injured · $490,000 · 1.25 in hail · 48 events
- Damaging Winds and Lightning Strike in Kentucky, June 17, 20221 injured · $578,000 · 63 kt wind · 120 events
- Hail and Damaging Winds in North Carolina, June 17, 20221 death · $55,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 17, 20221 injured · $458,000 · 60 kt wind · 44 events
- Tornado and Flash Flooding in Utah, June 17 to 19, 2022EF2 · 33 events
- Hail and Damaging Winds in Tennessee, June 17, 20221 injured · $110,000 · 3 in hail · 38 events
- Tornado and Flash Flooding in Illinois, June 17, 2022EF1 · 65 events
- Damaging Winds in Illinois, June 17, 2022$273,000 · 61 kt wind · 20 events
- Flash Flood and Damaging Winds in West Virginia, June 17, 2022$120,000 · 50 kt wind · 35 events
- Hail and Damaging Winds in Virginia, June 17, 2022$68,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in South Carolina, June 17, 2022$4,000 · 1.75 in hail · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025184, 1025177, 1025191, 1025209, 1025195, 1025207, 1025211, 1025215, 1025224, 1025226, 1025162, 1025213, 1025216, 1025230, 1025234, 1025165.